Approximating Almost All Instances of Max-Cut Within a Ratio Above the Håstad Threshold

  • A. C. Kaporis
  • L. M. Kirousis
  • E. C. Stavropoulos
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4168)


We give a deterministic polynomial-time algorithm which for any given average degree d and asymptotically almost all random graphs G in \(\mathcal G(n, m= \lfloor\frac{d}{2}n\rfloor)\) outputs a cut of G whose ratio (in cardinality) with the maximum cut is at least 0.952. We remind the reader that it is known that unless P=NP, for no constant ε>0 is there a Max-Cut approximation algorithm that for all inputs achieves an approximation ratio of (16/17) +ε (16/17 < 0.94118).


Random Graph Average Degree Approximation Ratio Deterministic Algorithm Degree Sequence 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barahona, F., Grotschel, M., Junger, M., Reinelt, G.: An application of combinatorial optimization to statistical physics and circuit layout design. Operations Research 36, 493–513 (1988)zbMATHCrossRefGoogle Scholar
  2. 2.
    Beis, M., Duckworth, W., Zito, M.: Packing edges in random regular graphs. In: Diks, K., Rytter, W. (eds.) MFCS 2002. LNCS, vol. 2420, pp. 118–130. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  3. 3.
    Beis, M., Duckworth, W., Zito, M.: Large k-separated matchings of random regular graphs. In: Estivill-Castro, V. (ed.) ACSC, CRPIT, vol. 38, pp. 175–182. Australian Computer Society (2005)Google Scholar
  4. 4.
    Bertoni, A., Campadelli, P., Posenato, R.: Un upper bound for the maximum cut mean value. In: Möhring, R.H. (ed.) WG 1997. LNCS, vol. 1335, pp. 78–84. Springer, Heidelberg (1997)CrossRefGoogle Scholar
  5. 5.
    Charikar, M., Makarychev, K., Makarychev, Y.: Near-optimal algorithms for unique games. In: Proceedings of the 38th ACM Symposium on Theory of Computing, Seattle, Washington, USA (2006)Google Scholar
  6. 6.
    Coja-Oghlan, A., Moore, C., Sanwalani, V.: Max k-cut and approximating the chromatic number of random graphs. In: Baeten, J.C.M., Lenstra, J.K., Parrow, J., Woeginger, G.J. (eds.) ICALP 2003. LNCS, vol. 2719, pp. 200–211. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  7. 7.
    Coppersmith, D., Gamarnik, D., Hajiaghayi, M.T., Sorkin, G.B.: Random max sat, random max cut, and their phase transitions. Random Struct. Algorithms 24(4), 502–545 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    de la Vega, W.F., Karpinski, M.: 9/8-approximation algorithm for random max-3sat. Electronic Colloquium on Computational Complexity (ECCC) (070) (2002)Google Scholar
  9. 9.
    Díaz, J., Grammatikopoulos, G., Kaporis, A.C., Kirousis, L.M., Pérez, X., Sotiropoulos, D.G.: 5-regular graphs are 3-colorable with positive probability. In: Brodal, G.S., Leonardi, S. (eds.) ESA 2005. LNCS, vol. 3669, pp. 215–225. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  10. 10.
    Dubois, O., Mandler, J.: On the non-3-colourability of random graphs. ArXiv Mathematics e-prints (September 2002)Google Scholar
  11. 11.
    Frieze, A.M., McDiarmid, C.: Algorithmic theory of random graphs. Random Struct. Algorithms 10(1–2), 5–42 (1997)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Goemans, M., Williamson, D.: Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. Journal of the ACM 42, 1115–1145 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Håstad, J.: Some optimal inapproximability results. Journal of the ACM 48, 798–869 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Interian, Y.: Approximation algorithm for random MAX-k-SAT. In: Hoos, H., Mitchell, D.G. (eds.) SAT 2004. LNCS, vol. 3542, pp. 173–182. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  15. 15.
    Kalapala, V., Moore, C.: Max-cut on sparse random graphs. TR-CS-2002-24, University of New Mexico Department of Computer Science (2002)Google Scholar
  16. 16.
    Khot, S.: Hardness of approximating the shortest vector problem in lattices. In: FOCS, pp. 126–135. IEEE Computer Society, Los Alamitos (2004)Google Scholar
  17. 17.
    Mitzenmacher, M.: Tight thresholds for the pure literal rule. Technical report, Digital Equipment Corporation (1997), available at:
  18. 18.
    Van Ngoc, N., Tuza, Z.: Linear-time algorithms for the max cut problem. Combinatorics, Probability & Computing 2, 201–210 (1993)zbMATHCrossRefGoogle Scholar
  19. 19.
    Poljak, S., Tuza, Z.: The expected relative error of the polyhedral approximation of the max-cut problem. Operations Research Letters 16, 191–198 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Trevisan, L., Sorkin, G., Sudan, M., Williamson, D.: Gadgets, approximation, and linear programming. SIAM Journal on Computing 29(6), 2074–2097 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Wormald, N.C.: Differential equations for random processes and random graphs. The Annals of Applied Probability 5(4), 1217–1235 (1995)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • A. C. Kaporis
    • 1
  • L. M. Kirousis
    • 1
    • 2
  • E. C. Stavropoulos
    • 1
  1. 1.Department of Computer Engineering and InformaticsUniversity of PatrasPatrasGreece
  2. 2.Research Academic Computer Technology InstitutePatrasGreece

Personalised recommendations